Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 1, NWS Sacramento, CA

February 8, 2014Placer County, California

NWS Sacramento, CA issued this flash flood warning at Feb 8, 2014, 8:09 PM PST for Placer County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 8, 2014, 8:09 PM PST (04:09 UTC)
Expired
Feb 9, 2014, 2:00 AM PST
In force
6 hr
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Flood severity
None

County Placer County, CA

The radar

The Beale AFB radar (KBBX), 95 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 4.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WGUS56 KSTO 090409
FFWSTO
CAC061-091000-
/O.NEW.KSTO.FF.W.0001.140209T0409Z-140209T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
809 PM PST SAT FEB 8 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* FLASH FLOOD WARNING FOR DEBRIS FLOWS FOR THE AMERICAN FIRE BURN    
  SCAR...
  PLACER COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 200 AM PST SUNDAY

* AT 754 PM PST...RADAR AND GAUGE REPORTS INDICATE AN AREA OF RAIN 
  WITH AMOUNTS FROM ONE-HALF TO ONE INCH PER HOUR MOVING OVER THE 
  AMERICAN FIRE BURN SCAR AREA. THIS BAND SHOULD LAST FOR AT LEAST 
  THE NEXT THREE HOURS. THIS RAINFALL COULD RESULT IN DEBRIS FLOWS 
  OVER THE BURN SCAR AREA AND AREAS JUST DOWN STREAM THROUGH 200 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

&&

LAT...LON 3908 12076 3919 12066 3920 12056 3912 12050
      3903 12061 3904 12071

$$

CS
2 follow-up statements
325 
WGUS76 KSTO 090525
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
925 PM PST SAT FEB 8 2014

CAC061-091000-
/O.CON.KSTO.FF.W.0001.000000T0000Z-140209T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLACER CA-
925 PM PST SAT FEB 8 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE AMERICAN FIRE BURN    
  SCAR UNTIL 200 AM PST FOR CENTRAL PLACER COUNTY...

  AT 920 PM RADAR AND GAUGE REPORTS CONTINUE TO INDICATE AN AREA OF 
  RAIN WITH AMOUNTS NEAR ONE-HALF INCH PER HOUR MOVING OVER THE AMERICAN  
  FIRE BURN SCAR AREA. EMBEDDED POCKETS OF HEAVY RAINFALL WILL HIGHER 
  RATES WILL BE POSSIBLE. THE UPPER BRANCHES OF THE MIDDLE FORK 
  OF THE AMERICAN RIVER MAY SEE SUDDEN RISES. THIS RAINFALL 
  COULD RESULT IN DEBRIS FLOWS OVER THE BURN SCAR AREA AND AREAS 
  JUST DOWN STREAM THROUGH 200 AM.

BE ESPECIALLY CAUTIONS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLASH FLOODS AND DEBRIS FLOWS. IF FLASH FLOODS OR DEBRIS
FLOWS ARE OBSERVED ACT QUICKLY.

LAT...LON 3908 12076 3919 12066 3920 12056 3912 12050
      3903 12061 3904 12071

$$

CS
492 
WGUS76 KSTO 091005
FFSSTO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
205 AM PST SUN FEB 9 2014

CAC061-091020-
/O.EXP.KSTO.FF.W.0001.000000T0000Z-140209T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLACER CA-
205 AM PST SUN FEB 9 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE AMERICAN FIRE BURN 
SCAR FOR CENTRAL PLACER COUNTY...

THE THREAT OF FLASH FLOODS AND DEBRIS FLOWS OVER THE AMERICAN FIRE 
SCAR AREA HAS DECREASED. WEATHER RADAR HAS INDICATED THAT THE 
HEAVIER RAINFALL IN THE AREA HAS MOVED TO THE EAST. OVER THE 
AMERICAN FIRE BURN SCAR...RAINFALL RATES OF LESS THAN ONE QUARTER 
INCH PER HOUR ARE NOW INDICATED.  

LAT...LON 3908 12076 3919 12066 3920 12056 3912 12050
      3903 12061 3904 12071

$$

MCS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 8, 4:21 PM PST, 3 hours 48 minutes earlier.

Area forecast discussion, Feb 8, 4:21 PM PST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
421 PM PST Sat Feb 8 2014

.Synopsis...
Tropical moisture will continue to feed into northern California,
bringing rain and higher elevation snow through the weekend. Upper
level ridging will bring a brief break in the wet pattern late
Monday and Tuesday before a wet pattern returns for the middle and
end of next week.

&&

Discussion (Tonight through Monday)...
Current observations and I-80 web cams show the snow
level is between 7000 and 7300 feet this afternoon, and will
remain similar tonight as northern California remains in the
warmer air south of the front. We have cancelled/allowed to expire
the Winter Storm Warning above 6000 feet this afternoon. Some snow
will still fall tonight above 7500 feet, but not widespread
enough to keep the warning going to mention 6000 foot levels. By early
Sunday morning, some colder air will impact the region as the
front dips south late tonight. Models show 1000-500 mb thickness
lowering to 548 to 550 dm and 700 mb temps at -2 to -4 C. This
equates to 6500-7000 feet. Therefore, we have issued a new Winter
Storm Warning for areas southward of Plumas County above 7000
feet valid for Sunday/Sunday night. Not included in the warning,
but Lassen Park will have around 15 inches of new snow through
Sunday night. Winds have picked up ahead of the front in the
southern and central Sacramento Valley this afternoon. We issued a
wind advisory for this area until 5 pm PST.

The forecast concern is when and how far south the WSW-ENE draped
front will slide and where the main swath of heavier
precipitation will be located. The GFS and NAM both put the
greatest rainfall through the southern to central Sacramento
Valley early Sunday morning. However, the southern Sacramento
Valley area has been rain-shadowed so far today as the mid to
upper level winds stayed from the west. We need more of a
southwesterly fetch to bring more precip to the southern
Sacramento Valley, as our forecast suggests. We are forecasting an
additional 1.5 to 2+ inches in the southern Sacramento and
northern San Joaquin Valleys tonight through Monday morning. Winds
will remain breezy tonight in the valley with stronger winds over
higher elevations.

Showers will diminish Monday as weak ridging moves over northern
California...with only a chance of light showers remains over the
Sierra.  JClapp

.Extended Discussion (Tuesday through Saturday)
Moist northwesterly flow with some waves moving trough at times
Tuesday through Saturday. This will bring periods of precipitation
at least for the northern mountains. Confidence is low in exact
timing of the waves and how far south the precipitation will
reach, but most of it looks like it will stay around the
Interstate 80 corridor and north. A 1.5 inch moisture plume off
the Northern Coast on Tuesday night and Wednesday then drifts
south with about 1.25 inches moisture plume off the coast near the
Bay Area on Friday. Fairly warm air, so snow levels are expected to
stay mainly above 7500 ft...Sierra Pass levels. Highs in the
Central Valley expected in the upper 50s to upper 60s with lows
mainly in the 40s. Highs forecast mainly in the 40s and 50s with
lows from the 20s to 40s in the mountains.

&&

.Aviation...
More rain and snow today, moderate to heavy at times, as an
atmospheric river of moisture slams into NorCal. MVFR with areas
of IFR and local LIFR conditions over the valley and IFR/LIFR
conditions in the mountains with snow levels around 7000 ft. Most
restrictive valley flying conditions will be in the North Sac
Valley where IFR/LIFR is expected to continue next 24 hours.
Southerly surface winds 15-25 kts with gusts up to 35 kts in the
valley and southwest winds 20-35 kts and local gusts up to 55 kts
over the mountains. -DVC

&&

.STO Watches/Warnings/Advisories...
Winter Storm Warning from 4 am Sunday to 4 am pst Monday above
7000 feet in the west slope Northern Sierra Nevada.

Wind Advisory until 5 pm pst this afternoon central Sacramento
valley...southern Sacramento Valley.

&&
Hazardous weather outlook, Feb 8, 7:00 AM PST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SAT FEB 8 2014

CAZ013>019-063-064-066>069-091500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

PACIFIC MOISTURE WILL CONTINUE TO FEED INTO NORTHERN CALIFORNIA
TODAY BRINGING MODERATE TO OCCASIONALLY HEAVY PRECIPITATION. SNOW
LEVELS WILL BE LOW ENOUGH TODAY SO THAT THE MAJOR SIERRA PASSES ARE
LIKELY TO BE IMPACTED.

* WINTER STORM WARNING.......SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

RAIN AND HIGHER ELEVATION SNOW WILL CONTINUE SUNDAY BUT SNOW LEVELS
WILL BE ABOVE PASS LEVELS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE AT
WEATHER.GOV/SACRAMENTO

INTERACT WITH US VIA SOCIAL MEDIA AT
FACEBOOK.COM/NWS.SACRAMENTO
TWITTER.COM/NWSSACRAMENTO

In the hours before

Local storm report, Feb 8, 5:25 PM PST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
525 PM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       HOBERGS                 38.85N 122.73W
02/08/2014  M3.53 INCH       LAKE               CA   TRAINED SPOTTER

            STORM TOTAL (2 DAY) 4.53 INCHES HEAVY RAIN
            DURATION 24 HOURS OBSERVER LOCATION COBB

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 5:28 PM PST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
528 PM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       1 W FORESTHILL          39.00N 120.86W
02/08/2014  M3.81 INCH       PLACER             CA   TRAINED SPOTTER

            (24 RAINFALL)
            STORM TOTAL (2 DAY) 4.32 INCHES

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 5:37 PM PST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
537 PM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HEAVY RAIN       1 NW VOLCANO            38.45N 120.64W
02/08/2014  M2.08 INCH       AMADOR             CA   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION VOLCANO

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 5:39 PM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
539 PM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       1 NNE ROCKLIN           38.81N 121.24W
02/08/2014  M1.04 INCH       PLACER             CA   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION ROCKLIN

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 7:03 PM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
703 PM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       5 W VIOLA               40.53N 121.76W
02/08/2014  M1.80 INCH       SHASTA             CA   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION SHINGLETOWN
            STORM TOTAL (2 DAY) 3.10 INCHES

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Feb 8, 7:05 PM PST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
705 PM PST SAT FEB 8 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       1 ESE LINCOLN           38.90N 121.31W
02/08/2014  M1.30 INCH       PLACER             CA   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION LINCOLN

&&

NWS SACRAMENTO CA
IRIS SYSTEM

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 12:05 PM PSTAreal Flood AdvisorySTOAmador, Calaveras, El Dorado, Placer, Sacramento, San Joaquin and 2 more6 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.